Cold/Wind Chill, Northern Fairfield
- When
- January 15, 6:00 PM EST to January 16, 8:00 AM EST
- Where
- Northern Fairfield forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.285, -73.339 (the zone’s center; the record gives no point)
An arctic cold front swept southeast across the region during Tuesday afternoon, January 13th. As an Alberta Clipper passed south of Long Island Wednesday night, it rapidly intensified as it moved northeast of Long Island Thursday.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An arctic cold front swept southeast across the region during Tuesday afternoon, January 13th. The extremely cold air that followed, resulted in a new record low temperature of 1 degree at Sikorsky Airport in Bridgeport on Wednesday, January 14th.As an Alberta Clipper passed south of Long Island Wednesday night, it rapidly intensified as it moved northeast of Long Island Thursday. The large difference in pressure between a strong low pressure system northeast of New England and a strong arctic high pressure system in Southeast Canada resulted in the combination of extremely low temperatures, high winds, and extremely low wind chill index values from sunset Thursday evening through sunrise Friday morning, January 16th.A record low temperature of zero degrees was tied at Sikorsky Airport in Bridgeport on January 16th. Low temperatures ranged from 0 in Bridgeport to 5 degrees below 0 at Meriden. The lowest Wind Chill Index temperature values ranged from 19 degrees below 0 at Groton with a sustained wind speed of 23 mph to 25 degrees below 0 at Meriden with a sustained wind speed of 14 mph. Peak wind gusts were between 25 and 35 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 15, 4:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 400 PM EST THU JAN 15 2004 .DISCUSSION...THE AREA OF LOW PRESSURE...ONCE A FORMIDABLE ALBERTA CLIPPER ITS OWN RIGHT...THAT IMPACTED THE AREA WITH SNOWFALL LAST NIGHT INTO EARLY THIS MORNING IS BOMBING SEVERAL HUNDRED MILES EAST OF THE DELMARVA PENINSULA. THE 18Z SURFACE ANALYSIS HAS THE PRESSURE DOWN TO 984 MB. AT THE SAME TIME...ARCTIC HIGH PRESSURE IS BLEEDING SOUTHEASTWARD ACROSS THE GREAT LAKES AND INTO THE NORTHEAST. TEMPS ARE ONCE AGAIN FALLING ACROSS THE REGION WITH MOST LOCATIONS EXPERIENCING WIND CHILL VALUES BETWEEN ZERO AND MINUS TEN. FORECAST DILEMMA WITH THIS PACKAGE CONCERNS OVERNIGHT LOW TEMPS. MODEL MOS GUIDANCE HAS CONTINUED TO SHOW AN UPWARD TREND IN OVERNIGHT MINS. THIS IS CRITICAL TO THE WIND CHILL WARNING CURRENTLY IN EFFECT...AS WIND CHILL VLAUES ARE MORE DEPENDENT ON TEMPS THAN WINDS. SHORT RANGE MODELS TAKE A BENT BACK WARM OCCLUSION ACROSS EASTERN CANADA SOUTHWARD OVERNIGHT AND INTO NEW ENGLAND. THIS SETS UP A FAIRLY PRONOUNCED INVERSION BETWEEN 925 AND 800 MB BY MORNING. THIS SHOWS UP WELL ON THE 850 AND 700 MB 24 HOUR TEMP FORECAST VALID AT 12 MON. IN ADDITION...LATEST VISIBLE IMAGERY SHOWS LOW AND MID LEVEL CLOUDS ADVECTING SOUTHWARD ACROSS EASTERN CANADA. FOR NOW...HAVE BROUGHT IN SCATTERED CLOUDS TOWARDS DAYBREAK AND THEN CLEAR THINGS OUT BACK IN THE AFTERNOON. THIS MAY KEEP TEMPS UP A DEGREE OR TWO...BUT STILL FEEL THAT WITH ONGOING LOW-LEVEL COLD ADVECTION...MOS TEMPS ARE TOO WARM. THUS..HAVE TAKEN PREVIOUS FORECAST MINS AND NUDGED THEM EVER SO SLIGHTLY UPWARDS. THIS STILL RESULTS IN WIND CHILL VALUES ON THE LOWER END OF THE RANGE GETTING TO MINUS 25. THUS...THE CURRENT WIND CHILL WARING WILL REMAIN IN EFFECT. AS FOR THE REMAINDER OF THE PERIOD...THE CLOSED UPPER VORTEX OVER THE NORTHEAST LIFTS INTO THE CANADIAN MARITIMES...WHILE HEIGHTS BUILD OVER THE WEEKEND. RIDGING BOTH AT THE SURFACE AND ALOFT BUILDS INTO THE FORECAST AREA ON SATURDAY AS WINDS FINALLY BEGIN TO RELAX LATE IN THE DAY. WHILE A FAIRLY FORMIDABLE UPPER RIDGE HAS BEEN IN PLACE ACROSS WESTERN NORTH AMERICA...A SOUTHERN BRANCH SYSTEM HAS MANAGED TO PENETRATE AND HAS ENTERED THE SW U.S. THIS FEATURE IN CONJUNCTION WITH A ANOTHER STRONG NORTHERN BRANCH SHORT WAVE TROF WILL IMPACT THE REGION LATE SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF SOME LIGHT OVERRUNNING SNOWS. POPS ARE RATHER LOW AT THIS TIME AS IT APPEARS THE SOUTHERN SYSTEM AND ITS BEST THERMAL FORCING STAY TO THE SOUTH...WHILE THE NORTHERN BRANCH SYSTEM LACKS MOISTURE AND IS PRECEDED BY A SUBSIDENT NW FLOW. ALL IN ALL...EXPECT DANGEROUSLY COLD CONDITIONS TONIGHT INTO FRIDAY TO GRADUALLY IMPROVE WITH TEMPERATURES REACHING...IF NOT SURPASSING...THE FREEZING MARK BY SUN. ANOTHER SURGE OF POLAR AIR WILL GREET THE AREA LATE SUNDAY INTO MONDAY AS THE NORTHERN BRANCH TROF PREVIOUSLY MENTIONED FOLLOWS ON THE HEELS OF THE SOUTHERN BRANCH LOW EXITING THE MIDDLE ATLANTIC COAST. WHILE TEMPS ARE EXPECTED TO STAY BELOW NORMAL...IT APPEARS THIS AIRMASS WILL NOT BE NEAR AS COLD AS THE LAST TWO OUTBREAKS. && .AVIATION...VFR NEXT 24 HOURS. STRONG NW FLOW WILL ACCOMPANIED BY STATOCU. && .MARINE....MARINE...GALE WARNING FOR ALL WATERS THROUGH FRIDAY NIGHT. FREEZING SPRAY WILL OCCUR THROUGH SATURDAY AS TEMPERATURES HOLD IN THE SINGLE DIGITS AND TEENS OVER ALL WATERS. CURRENTLY CONDITIONS ON THE OCEAN ARE AT SOLID SCA CRITERIA...WITH THE HARBOR AND SOUND RIGHT AROUND CRITERIA. WINDS WILL INCREASE TO GALE CRITERIA FOR ALL WATERS THIS EVENING AS LOW PRESSURE...CURRENTLY WELL EAST OF CAPE COD...CONTINUES TO BOMBS OUT AND MOVE NORTH TOWARD NEWFOUNDLAND BY TOMORROW NIGHT. THE PRESSURE GRADIENT BETWEEN THIS DYNAMIC SYSTEM AND ARCTIC HIGH PRESSURE NOSING IN FROM EASTERN ONTARIO WILL KEEP WINDS AT GALE CRITERIA INTO ATLEAST FRIDAY NIGHT. WIND GUSTS WILL BE AT 35 KT(SOUND AND HARBOR) TO 45 KT(OCEAN) FROM TONIGHT THROUGH FRIDAY NIGHT WITH STRONG COLD ADVECTION FACILITATING MIXING DOWN OF BOUNDARY LAYER WINDS. SEAS WILL BUILD TO 7 TO 10 FT ON THE OCEAN(3 TO 5 FT ON THE SOUND)THIS EVENING...WITH HIGHEST SEAS TO THE EAST...AND REMAIN AT THESE LEVELS THROUGH FRIDAY NIGHT. ADDITIONALLY...BANDS OF OCEAN EFFECT SNOW ARE POSSIBLE AWAY FROM LAND TONIGHT THROUGH FRIDAY EVENING WITH GOOD LOW-LEVEL INSTABILITY AS ARCTIC AIR ADVECTS OVER THE RELATIVELY WARM OCEAN WATERS. CONDITIONS SHOULD BEGIN TO RELAX BY SATURDAY MORNING AS CUTOFF LOW PRESSURE OVER THE CANADIAN MARITIMES BEGINS TO KICK EAST INTO THE NORTH ATLANTIC. CONDITIONS SHOULD RELAX BELOW SCA BY SATURDAY NIGHT AS ARCTIC HIGH PRESSURE SLIDES EAST OVER THE WATERS. CONDITIONS MAY COME BACK UP TO SCA FOR ALL WATERS LATE SUNDAY INTO MONDAY AS A SOUTHERN STREAM STORM MOVES OFF THE MID-ATLANTIC COAST AND SLOWLY INTENSIFIES WHILE MOVING OUT TO SEA. && .HYDROLOGY...NO PROBLEMS. && CLIMATOLOGY...SOME RECORDS ACROSS TRI-STATE REGION DEFINITELY IN JEOPARDY WITH THIS COLD BLAST TONIGHT. HERE ARE THE RECORD LOWS FOR FRI AM... CPK/CENTRAL PARK NYC +1/1893 EWR/NEWARK NJ +2/1994 BDR/BRIDGEPORT CT 0/1994 BNL WEATHER STN -5/1988 && .OKX WATCHES/WARNINGS/ADVISORIES... CT...WIND CHILL WARNING THRU FRI AM...CTZ005>012. NJ...WIND CHILL WARNING THRU FRI AM...NJZ002>006-11. NY...WIND CHILL WARNING THRU FRI AM...NYZ0067>081. MARINE...GALE WARNING ALL WATERS.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 555 AM EST THU JAN 15 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-161000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 555 AM EST THU JAN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 9 AM THURSDAY MORNING. THE SNOW WILL TAPER OFF AND COME TO AND END BY LATE MORNING. TOTAL ACCUMULATIONS WILL RANGE FROM 3 TO 6 INCHES. A WIND CHILL WARNING IS IN EFFECT FOR TONIGHT THROUGH FRIDAY MORNING. DANGEROUSLY COLD WIND CHILLS OF 25 TO 30 BELOW ZERO ARE LIKELY. A GALE WARNING IN IN EFFECT FOR ALL LOCAL WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. DANGEROUSLY COLD WIND CHILLS OF 25 TO 30 BELOW ZERO ARE EXPECTED FRIDAY MORNING. WIND CHILL READINGS WILL REMAIN BELOW ZERO FRIDAY THROUGH PARTS OF SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 512 PM EST THU JAN 15 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-160400- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 512 PM EST THU JAN 15 2004 VERY SLIPPERY TRAVEL CONDITIONS ARE EXPECTED OVERNIGHT. EVENTHOUGH THE SNOW HAS ENDED MANY HOURS AGO...THE LOOSE POWDERY NATURE OF THE SNOW IN COMBINATION WITH GUSTY WINDS WILL CAUSE CONSIDERABLE BLOWING SNOW. ROADWAYS WHICH WERE PLOWED AND TREATED DURING THE DAY MAY BECOME COVERED WITH SNOW AND BECOME QUITE SLIPPERY OVERNIGHT. TEMPERATURES ARE EXPECTED TO REMAIN WELL BELOW 20 DEGREES. IN FACT...LOWS WILL BE CLOSER TO ZERO DEGREES. TREATMENTS SUCH AS SALT AT THESE LEVELS WILL HAVE LITTLE IMPACT MELTING THE SNOW AND ICE. USE EXTREME CAUTION IF TRAVELING OVERNIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 518 PM EST THU JAN 15 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-160400- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 512 PM EST THU JAN 15 2004 VERY SLIPPERY TRAVEL CONDITIONS ARE EXPECTED OVERNIGHT. EVEN THOUGH THE SNOW HAS ENDED MANY HOURS AGO...THE LOOSE POWDERY NATURE OF THE SNOW IN COMBINATION WITH GUSTY WINDS WILL CAUSE CONSIDERABLE BLOWING SNOW. ROADWAYS WHICH WERE PLOWED AND TREATED DURING THE DAY MAY BECOME COVERED WITH SNOW AND BECOME QUITE SLIPPERY OVERNIGHT. TEMPERATURES ARE EXPECTED TO REMAIN WELL BELOW 20 DEGREES. IN FACT...LOWS WILL BE CLOSER TO ZERO DEGREES. TREATMENTS SUCH AS SALT AT THESE LEVELS WILL HAVE LITTLE IMPACT MELTING THE SNOW AND ICE. USE EXTREME CAUTION IF TRAVELING OVERNIGHT.
The national radar mosaic for the moment the first event began.
8 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381627, 5381628, 5381629, 5381630, 5381631, 5381632, 5381633, 5381728.